MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 3 HOLE ACET SHELL 58MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS

SMITH & NEPHEW, INC. R3 3 HOLE ACET SHELL 58MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Catalog Number 71335558
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Code Metal Related Pathology (4530)
Date of Event 08/15/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a plaintiff underwent a right r3-tha primary surgery on (b)(6) 2010, they later experienced and were diagnosed with severe pain, limited mobility, metallosis, pseudotumour formation, and cold welding of the sleeve onto the femoral stem.Therefore, a revision surgery was conducted on (b)(6) 2023, during which the hip was converted into a dual mobility tha using competitor devices.They were taken to pacu in stable condition.
 
Additional Manufacturer Narrative
Internal reference number: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: the devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that a clinical root cause could not be determined.The elevated metal ions and pseudotumor are consistent with findings of the reported metallosis.However, the clinical root cause of the metallosis cannot be definitively concluded, contribution of the previous dislocation cannot be ruled out.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the devices did not reveal similar events for the listed devices.A review of the instructions for use documents for total hip systems revealed that the patient should be advised to report any pain and unusual incidences.Position changes in the components may compromise the durability of the implants.This has been identified as a warning and precaution.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A review of prior actions concluded that, based on a previous clinical study as well as registry data; the femoral head, liner and sleeve could present an increased risk of fretting corrosion and accelerated release of metal debris at the taper junctions and may be at greater possibility of revision surgery.A historical review concluded that there are no prior actions related to the shell and femoral component and this event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include alignment, irregular implant interaction, abnormal motion over time and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
G3: report source.Section h3, h6: the devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that a clinical root cause could not be determined.The elevated metal ions and pseudotumor are consistent with findings of the reported metallosis.However, the clinical root cause of the metallosis cannot be definitively concluded, contribution of the previous dislocation cannot be ruled out.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the devices did not reveal similar events for the listed devices.A review of the instructions for use documents for total hip systems revealed that the patient should be advised to report any pain and unusual incidences.Position changes in the components may compromise the durability of the implants.This has been identified as a warning and precaution.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A review of prior actions concluded that, based on a previous clinical study as well as registry data; the femoral head, liner and sleeve could present an increased risk of fretting corrosion and accelerated release of metal debris at the taper junctions and may be at greater possibility of revision surgery.A historical review concluded that there are no prior actions related to the shell and femoral component and this event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include alignment, irregular implant interaction, abnormal motion over time and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
R3 3 HOLE ACET SHELL 58MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19512526
Report Number1020279-2024-01124
Device Sequence Number7452681
Product Code MBL
UDI-Device Identifier03596010598271
UDI-Public03596010598271
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K211176
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Expiration Date01/29/2020
Device Catalogue Number71335558
Device Lot Number10AM00282
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/14/2024
Supplement Date Received by Manufacturer07/05/2024
Not provided
Initial Report FDA Received Date06/11/2024
Supplement Report FDA Received Date07/09/2024
09/19/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/31/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device A
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
R-2015-03
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HEMI HEAD44MM / 74122544.; MODULAR SLEEVE {} PLUS 0MM 12/14 / 74222200.; R3 44MM ID US COCR LNR 56MM / 71341156.; SYN POR FEM COMP SZ 13 / 71306613.
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale
Patient Weight113 KG